Florida, 2023Drought in Florida, April 1 to 18, 2023
April 1 to 18, 2023 · NWS MFL · 6 events in 6 counties and zones
Significantly drier than normal conditions since the winter months lingered into the first half of April.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significantly drier than normal conditions since the winter months lingered into the first half of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 31, 6:30 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 31, 6:30 PM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Miami FL
730 PM EDT Fri Mar 31 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 716 PM EDT Fri Mar 31 2023
A tame Friday evening continues across our area, with
temperatures ranging from the comfortable upper 70s across the
east coast metro areas to the low 80s across southwestern Florida.
Dewpoints remain relatively comfortable in the upper 50s to low
60s as the easterly wind flow gradually subsides and becomes light
over the next several hours. No major forecast changes to write
about at this time!
&&
.SHORT TERM...
(Rest of today through Saturday)
Issued at 219 PM EDT Fri Mar 31 2023
The mid-level ridge will be the dominant feature for today and
Saturday, although it will begin to breakdown on Saturday. Surface
high pressure remains situated in the western Atlantic near the
coast, leading to a consistent moderate easterly breeze. There is
not a threat for showers today as a result of the high pressure and
steady easterly winds plus the 12Z sounding today showed a much
drier atmospheric column. The onshore flow for the east coast will
lead to lower temperatures today in the low 80s whereas the west
coast with offshore flow will see temps in the mid to upper 80s.
Overnight lows will be reversed as the east coast will be warmer in
the low to mid 70s and the interior/west coast will fall to the mid
to upper 60s.
As an upper level low traverses the Great Lakes and northeast US
regions tomorrow, the surface high will shift further into the
Atlantic with the mid-level ridge weakening. As the surface high
shifts east, low level and surface flow will become more southerly
and eventually southwesterly by Saturday afternoon. Furthermore,
winds near the east coast will have a SE component to them in the
afternoon as the sea breeze develops and pushes inland. This will
allow for convergence along the sea breeze boundary and thus
increased potential for showers and isolated thunderstorm
development in the eastern half of the CWA. Showers and storms would
shift offshore and taper off in the late evening. The biggest
concern will be periods of heavier rain, which would occur in the
area of strongest convergence and right now that looks to be in the
northern half of the east coast in Broward and Palm Beach counties.
Temperatures should be uniform across South Florida in the mid to
upper 80s.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 219 PM EDT Fri Mar 31 2023
Sunday into the early portion of next week, a frontal boundary will
slowly drape south across the state and settle over South FL before
washing out over the area by late Monday. This will result in a
slight chance of showers and isolated thunderstorms on Sunday ahead
of the front, and a better chance of showers and storms on Monday as
the front settles over the area.
Upper level ridging builds into the area Tuesday through the end of
the week as upper level high pressure builds over the southern Gulf.
Meanwhile, surface high pressure out in the Atlantic will result in
an east to southeast flow across South FL. Overall drier conditions
are expected, with PoPs remaining below 15%.
Temperatures will be above normal all of next week, with highs
generally in the middle 80s across the east coast metro, and around
90 over interior portions of SW FL. Overnight lows will be in the
60s inland, and low to mid 70s across the east coast metro.
&&
.AVIATION...
(00Z TAFS)
Issued at 716 PM EDT Fri Mar 31 2023
Light ESE wind flow will gradually shift to a southeasterly
direction over night, remaining light through the early morning
hours. After sunrise, southeasterly winds will pick up and persist
throughout the TAF period. Isolated SHRA/TSRA will be possible
across southeastern Florida tomorrow afternoon, however confidence
remains too low to include VCSH/VCTS in the TAFs at this time.
&&
.MARINE...
Issued at 219 PM EDT Fri Mar 31 2023
The moderate easterly winds continue through this afternoon and
reached advisory thresholds in the Atlantic this morning. Winds
become SE on Saturday and more southerly on Sunday. Wave heights are
likely in the 4-6ft range today before falling this weekend to 3-5ft
Saturday and under 3ft on Sunday. Gulf waters will peak at 1-3ft
today and then 2ft or less over the weekend.
&&
.BEACHES...
Issued at 219 PM EDT Fri Mar 31 2023
A high risk for rip currents continues today with the sustained
easterly winds. This risk will diminish over the weekend as winds
turn more offshore to the south this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 73 85 71 86 / 0 20 10 20
West Kendall 69 87 67 89 / 0 20 10 20
Opa-Locka 71 87 70 88 / 0 20 10 20
Homestead 71 85 68 86 / 0 10 10 10
Fort Lauderdale 73 84 70 85 / 0 20 20 20
N Ft Lauderdale 72 85 70 86 / 0 20 20 20
Pembroke Pines 71 87 70 88 / 0 20 10 20
West Palm Beach 71 86 68 86 / 0 20 20 10
Boca Raton 71 86 69 87 / 0 20 20 20
Naples 70 87 71 86 / 0 10 0 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for FLZ168-172-
173.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....CMF
AVIATION...HadiHazardous weather outlook, Mar 31, 7:13 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
813 PM EDT Fri Mar 31 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
020015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
813 PM EDT Fri Mar 31 2023
...High Risk of Rip Currents East Coast Beaches...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...Tonight.
Rip Currents: A high risk of rip currents continues at all Atlantic
beaches.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The risk of rip currents will remain elevated across all east coast
beaches through the first part of the weekend, and return later next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Inland Palm Beach County
- When
- April 1, 12:00 AM EST to April 18, 7:00 AM EST
- Where
- Inland Palm Beach County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Lack of significant rainfall over the previous 3 months led to the continuation of severe drought (D2) conditions over inland Palm Beach County in the beginning of April. Less than 3 inches of rain was measured in many areas from January 1st through March 31st. This was approximately 25% of the normal value for that time period. Increasing rainfall associated with cold fronts and upper air disturbances during the second and third weeks of April led to conditions improving to moderate drought (D1) conditions by April 18th.
Drought, Metro Palm Beach County
- When
- April 1, 12:00 AM EST to April 18, 7:00 AM EST
- Where
- Metro Palm Beach County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Lack of significant rainfall over the previous 3 months led to the continuation of severe drought (D2) conditions over metro Palm Beach County in the beginning of April. Less than 3 inches of rain was measured in many areas from January 1st through March 31st. This was approximately 25% of the normal value for that time period. Increasing rainfall associated with cold fronts and upper air disturbances during the second and third weeks of April led to conditions improving to moderate drought (D1) conditions by April 18th.
Drought, Coastal Palm Beach County
- When
- April 1, 12:00 AM EST to April 18, 7:00 AM EST
- Where
- Coastal Palm Beach County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Lack of significant rainfall over the previous 3 months led to the continuation of severe drought (D2) conditions over coastal Palm Beach County in the beginning of April. Less than 3 inches of rain was measured in many areas from January 1st through March 31st. This was approximately 25% of the normal value for that time period. Increasing rainfall associated with cold fronts and upper air disturbances during the second and third weeks of April led to conditions improving to moderate drought (D1) conditions by April 18th.
Drought, Inland Broward County
- When
- April 1, 12:00 AM EST to April 18, 7:00 AM EST
- Where
- Inland Broward County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
Lack of significant rainfall over the previous 3 months led to the continuation of severe drought (D2) conditions over inland Broward County in the beginning of April. About 2 to 4 inches of rain was measured in many areas from January 1st through March 31st. This was approximately 25 to 50% of the normal value for that time period. Increasing rainfall associated with cold fronts and upper air disturbances during the second and third weeks of April led to conditions improving to moderate drought (D1) conditions by April 18th.
Drought, Inland Miami-Dade
- When
- April 1, 12:00 AM EST to April 18, 7:00 AM EST
- Where
- Inland Miami-Dade forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Lack of significant rainfall over the previous 3 months led to the continuation of severe drought (D2) conditions over inland Miami-Dade County in the beginning of April. About 2 to 3 inches of rain was measured in many areas from January 1st through March 31st. This was approximately 25 to 50% of the normal value for that time period. Increasing rainfall associated with cold fronts and upper air disturbances during the second and third weeks of April led to conditions improving to moderate drought (D1) conditions by April 18th.
Drought, Far South Miami-Dade County
- When
- April 1, 12:00 AM EST to April 18, 7:00 AM EST
- Where
- Far South Miami-Dade County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Lack of significant rainfall over the previous 3 months led to the continuation of severe drought (D2) conditions over far south Miami-Dade County in the beginning of April. About 2 to 3 inches of rain was measured in many areas from January 1st through March 31st. This was approximately 25 to 50% of the normal value for that time period. Increasing rainfall associated with cold fronts and upper air disturbances during the second and third weeks of April led to conditions improving to moderate drought (D1) conditions by April 18th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097581, 1097582, 1097583, 1097584, 1097585, 1097586.